My daughter has done two rounds of Accutane (5 months each round) and the acne is back in full force. It clears up beautifully and then after about 5 or 6 months, the acne reappears. What is the next treatment step?
Next Option to Try if Accutane Doesn't Work?
Doctor Answers (4)
How to Treat Acne When Accutane Doesn't Work
Unfortunately, Accutane doesn't work 100% of the time. Your daughter may have an underlying hormonal influence that needs to be addressed, in order to fully control her acne. Her dermatologist will be able to determine whether this is the case, and if so, there are medications (such as oral contraceptive pills and an anti-androgen pill called spironolactone) that may be able to help. Additionally, you may try exploring in-office treatments with your dermatologist. Treatments such as the Isolaz and Photodynamic Therapy are often very helpful, particularly when treating acne that does not respond to prescription medications.
Web reference: http://www.clearclinic.com/hormonal-therapies/
If Accutane doesn't work
While recurrent acne after 2 courses of Accutane is uncommon, it certainly does happen. It would be very unusual though if your daughter's acne is as severe as it was prior to the two courses of Accutane. If her acne continues to be very severe, I agree with Dr. Lupo that a hormonal work-up should be done. If your daugher's acne clusters around the time of her periods, hormonal therapies such as oral contraception (e.g. Yasmin or Yaz) should be considered. Yet another course of accutane would not be out of the question.
A hormonal work-up
Have you had a medical work-up from your dermatologist? Perhaps your daughter has an adrenal or ovarian growth. Perhaps she has PCO. Accutane is the best we have, but no treatment is 100% in 100% of patients. Have you considered Cooltouch or Isolaz? I hope you find the answers., but keep trying.
Web reference: http://http//www.drmarylupo.com
You might also like...
Failed Accutane treatment
Unfortunately, there are a small percentage of people that do not maintain a response to Accutane. Although this is not common, it does happen.
This is a complicated question though and probably best served by a doctor's appointment since Accutane failures are not the norm there may be something else causing severe acne that is worth evaluating.
Hormonal treatment remains an option to those that have failed Accutane but carries issues that must be addressed by a dermatologist extensively before initiating treatment.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.